Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 31, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 16, 2023, 11:35 AM EDT for Carteret County, North Carolina. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2023, 11:35 AM EDT (15:35 UTC)
- Expired
- Jun 16, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Newport/Morehead City, NC
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
451 WHUS42 KMHX 161535 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1135 AM EDT Fri Jun 16 2023 NCZ195-196-170000- /O.NEW.KMHX.BH.S.0031.230616T1535Z-230617T0000Z/ West Carteret-East Carteret- 1135 AM EDT Fri Jun 16 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Bogue Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:45 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 16, 11:15 AM EDT, 20 minutes earlier.
Area forecast discussion, Jun 16, 11:15 AM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1115 AM EDT Fri Jun 16 2023 .SYNOPSIS... A weak cold front will move through tonight, with mostly dry conditions expected behind it for this weekend. By early next week, a slow moving area of low pressure may bring a prolonged period of unsettled conditions. && .NEAR TERM /THROUGH EARLY THIS EVENING/... As of 1030 AM Friday...An area of low pressure was centered over western PA and is associated with a compact s/w dropping southeast through the Ohio Valley. A cold front stretches from the SFC low southwest through the remainder of the Ohio Valley. East of the cold front, there appears to be a pre-frontal/lee side trough that stretches from the DelMarVa south through central NC. Based on surface obs, convergence along this boundary doesn't look overly strong, but is important because it separates a more moist airmass (upper 60s to low 70s dewpoints) over the eastern Mid-Atlantic compared to a slightly drier, more downslope-dried, airmass to the west (dewpoints in the 50s and low 60s). Through early this evening, the lee-side trough will slowly edge east, but probably won't make significant eastward progress thanks to the upper level flow being more parallel to the boundary. Meanwhile, the cold front will continue to push SE through the Mid- Atlantic, but won't reach Eastern NC until closer to, or after, sunset. There will be 3 potential sources of low-level forcing and convective initiation through this evening. 1) The first will be the lee-side trough. With daytime heating underway, we're already seeing some cumulus develop in the more moist airmass ahead of the trough, and this will be the first area to watch for possible convective development this afternoon. It's unclear how strong convergence will be along this trough this afternoon, but if sufficient convergence is realized, at least isolated thunderstorms could develop in a modestly sheared and moderately unstable airmass supportive of strong to marginally severe pulse-like storms. These initial thunderstorms will likely need sufficient low-level forcing to help sustain a risk of deeper convection, so the severe weather risk looks more conditional through about 2 pm. 2) The second potential source of initiation will be the sea breeze. A SW/W low-level wind may tend to keep the sea breeze pinned closer to the coast. Like with the lee-side trough, the shear/instability/forcing combo suggests a conditional severe risk (if deeper convection can develop and actually be sustained). 3) Lastly is the cold front. The front will eventually catch up to the lee-side trough which will help increase low-level convergence in the region, and will have the added support from the southeastward-moving s/w. Generally speaking, this will support a better risk of convection into the evening hours. That said, closer to sunset, the boundary layer will begin to stabilize some, and that extra forcing will be needed to help initiate and/or maintain convection into our area. MOST LIKELY SCENARIO: Through this evening, the most likely scenario is for scattered bands of strong to marginally severe thunderstorms to move southeast out of VA and into northern sections of Eastern NC later this afternoon into this evening, but with a gradual weakening trend expected closer to/after sunset. WORST CASE SCENARIO: Through this evening, the worst case scenario is for widely scattered thunderstorms to develop early to mid afternoon, followed by an increased risk late afternoon into the evening hours for all of Eastern NC. BEST CASE/LEAST LIKELY SCENARIO: Convection is focused to the north across VA, with only isolated thunderstorms developing and/or moving through Eastern NC later today into this evening. In this scenario, the primary risk of severe weather would stay north of our area. POTENTIAL HAZARDS: For the first 2 scenarios, the primary hazards will be gusty/damaging winds (40-60 mph) and half-inch to quarter size hail. Of note, should convection be sustained into the late- afternoon/early evening timeframe, there would be an improved overlap of shear and instability, potentially with a slightly increased risk of severe thunderstorms. In the last scenario, gusty winds of 30-40 mph would be the primary risk. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... As of 300 AM Friday...Ongoing strong to possibly severe thunderstorms are forecast to move offshore by midnight followed by a flow of drier air late tonight as a cold front sweeps through following the passage of the aforementioned shortwave. Post frontal NW flow will usher in much drier air into the region with skies clearing by dawn Saturday. Lows will range from the low to mid 60s inland to 65-70 along the coast. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 320 AM Friday...The weekend will begin quietly as Eastern NC clears out behind the frontal system expected to push through on Friday. With the airmass drying out and northwest flow aloft, temperatures will be quick to warm up with mid 80s on Saturday and pushing 90 degrees for inland areas on Sunday with more moderate readings along the coast. The forecast becomes more difficult heading into next week as a cutoff low dives southward down through the Mississippi Valley and sets up camp over the Deep South and remains there for the foreseeable future. While this will be an unsettled wet pattern for eastern NC, there are some details to be ironed out. Models are disagreeing on where the low will ultimately end up with some solutions over the Gulf Coast and others much further north in the Tennessee Valley. While this is more likely to be an extended period of wet weather, those southern solutions do present a larger bust potential because they put eastern NC on the northern edge of the moisture gradient. If it happens, that could limit the rainfall across our area, but at this time there is still a 20-30 percent chance of an inch or more of rain both Wednesday and Thursday which are likely to be the wettest days of the week. While outside of the forecast period, there are some signs that the pattern will finally begin to break down at the end of next week. Expect cooler temperatures during this wetter period, topping out in the upper 70s to low 80s most days. Thunderstorm potential during this period looks fairly limited with not a ton of instability to work with a shear also limited during this time. That said, diurnal heating will be the main driver for storms and with the excess moisture around, some thunder is not out of the question but this should not be a period where severe weather is expected. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... SHORT TERM /through Tonight/... As of 625 AM Friday...Continues to look like primarily a VFR TAF forecast through tonight. Exception is from late afternoon into early this evening as scattered showers and thunderstorms occur ahead of an advancing cold front. This threat will shift east of the TAF sites by 2Z with drier air flowing into the region tonight behind the cold front. LONG TERM /Saturday through Tuesday/... As of 320 AM Friday...VFR conditions are expected over the weekend with winds out of the northwest at 5-10 kts gusting to 15 kts before taking on a more southerly component on Sunday. Rain chances increase heading into next week and several chances for sub-VFR conditions will present themselves throughout the week driven by the cutoff low pressure system over the Deep South. && .MARINE... SHORT TERM /through Tonight/... As of 625 AM Friday...Stronger 20-25 kt SW flow had occurred last night over the southern offshore waters just beyond 20nm with seas of 6-8 ft as indicated by the 30 mile buoy east of Onslow Bay. These elevated seas may briefly extend into the outer southern waters this morning but with the flow already beginning to subside offshore, any elevated seas within 20nm of the coast should subside by 15Z today. Modest southwesterly flow (10-20kt) is expected across the eastern NC waters today. Seas of 2-4 ft will be common today, with 3-5 ft seas expected over the outer southern and central waters. Winds are forecast to shift to the NW 10-15 kt late tonight as a cold front crosses the waters. Seas will continue 2-4 ft with 3-5 ft seas persisting over the outer southern and central waters. Prior to the front's arrival late tonight, there will be a risk of scattered strong thunderstorms this evening. LONG TERM /Saturday through Tuesday/... As of 330 AM Friday...Conditions for the long term marine forecast should remain fairly quiet with northwesterly winds on Saturday taking on a more southwesterly direction by Sunday at 5-10 kts gusting to 15 kts through Monday before increasing to gusts of near 20 kts by Tuesday afternoon. Seas during this time period should remain in the 3-4 foot range with 1-2 foot waves in the sounds. Wave periods should be in the 6-7 second range. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RM SHORT TERM...JME LONG TERM...RTE/OJC AVIATION...RTE/JME/MHX MARINE...RTE/JME
Hazardous weather outlook, Jun 16, 5:39 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 539 AM EDT Fri Jun 16 2023 NCZ195-196-199-204-205-170945- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 539 AM EDT Fri Jun 16 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered thunderstorms are expected this afternoon into this evening, some of which could be strong to marginally severe with damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-203-170945- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 539 AM EDT Fri Jun 16 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon into this evening, some of which could be strong to marginally severe with damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:09 PM EDT | Special Weather Statement | MHX | Pitt | 36 min |
| Jun 16, 3:27 PM EDT | Special Weather Statement | MHX | Duplin | 48 min |
| Jun 16, 6:57 PM EDT | Special Marine Warning | MHX | 93 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.